Drought, Adams
- When
- June 1, 12:00 AM CST to 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
S. Drought Monitor, June marked one year since moderate (or worse) drought took its grip on much of South Central Nebraska, continuing one of the most notable droughts since the 1950s.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, June marked one year since moderate (or worse) drought took its grip on much of South Central Nebraska, continuing one of the most notable droughts since the 1950s. Unfortunately, June precipitation checked in below normal to well-below normal across most of the area, halting slow-but-steady improvement that had taken place in several counties during April and May. On a positive note, temperatures during June 2013 averaged near to only slightly above normal, easing drought impacts somewhat compared to one year ago when June 2012 averaged 3-5 degrees above normal in most places. As a result, weekly issuances of the U.S. Drought Monitor changed very little during June. At month's end, most counties along and east of the Highway 281 corridor remained in D1 Moderate Drought, although pockets of D2 Severe Drought remained prevalent across much of Greeley, Howard, Webster and Nuckolls counties. The situation remained worse to the west of Highway 281, where nearly all areas were assigned either D2 Severe or D3 Extreme Drought, with the main concentration of D3 across Gosper, Phelps, Furnas, Harlan and Franklin counties. In addition, southwestern Furnas County remained in D4 Exceptional Drought (the worst-possible category). According to reports from around 50 NWS cooperative observers, and also incorporating radar-derived estimation, at least 90 percent of the 24-county area tallied below normal rainfall for the month (based on normals generally between 3.50-4.50 inches). More significantly, at least 40 percent of the area received less than half of normal June rainfall. Several of the overall-driest counties included much of Adams, Clay, Fillmore, Webster, Nuckolls and Thayer. Of the limited places that received slightly above normal monthly rainfall, the most concentrated zone was within Nance County. Per a combination of NWS cooperative observers and NeRAIN observers, several of the lowest June precipitation totals included 0.44 at Bruning, 0.70 at Geneva, 0.74 at Wilsonville and 0.75 at Nelson. At Grand Island and Hastings, it was the 18th and 12th-driest June on record, respectively. Focusing on the limited above normal areas, a few of the wettest sites for the month were Belgrade (4.14), four miles southeast of Waco (3.90), and two miles west of Genoa (3.88). In between these wettest and driest extremes, the majority of South Central Nebraska reported below normal June rainfall amounts somewhere between 0.90 and 3.25, including stations in or near Hastings, Hebron, Cambridge, Kearney, Aurora, Ord, Gothenburg, Minden, York, Holdrege and Osceola.
Focusing on the longer-range picture of year-to-date precipitation (January-June), most of the 24-county area stood somewhere between 70-110% of normal. Furnas County was one of the overall-driest, including only 63% of normal at Cambridge, while Nance and Howard counties were among the wettest. According to the USDA Nebraska Crop Progress and Condition Report for the week ending June 9th, state-averaged topsoil moisture had improved during the past few months, rating 27% short to very short and 69% adequate, a marked improvement from an 80% short to very short rating as recently as late-March. Although subsoil moisture supplies lagged behind, they also exhibited considerable improvement since early-May, decreasing from 84% short to very short to only 58% short to very short. Crop-wise, the state-averaged young corn and soybean stands both rated 75% good to excellent, while wheat was not as favorable at 50% poor to very poor. Hay and forage supplies rated 73% short to very short. Stock water supplies were only 14 percent short to very short, a 7% improvement since early-May. Over the same time span, poor to very poor pasture and range ratings improved from 70% to only 46%.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 31, 11:57 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1257 AM CDT SAT JUN 1 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 319 PM CDT FRI MAY 31 2013 IN THE SYNOPTIC SCALE...THE LARGE UPPER LEVEL LOW PRESSURE SYSTEM THAT HAS AFFECTED OUR WEATHER THE PAST FEW DAYS...CONTINUES TO SPIN ACROSS THE DAKOTAS...WHILE RIDGING CONTINUES JUST OFF BOTH THE WESTERN AND EASTERN COASTS. IN THE MID LEVELS...THIS SYSTEM CONTINUES TO SURGE AN ABUNDANCE OF GULF COAST MOISTURE UP THE MISSISSIPPI RIVER VALLEY INTO THE MIDWEST...AS SEEN IN RECENT FLOODING ASSOCIATED WITH THUNDERSTORMS ACROSS THE COUNTRY'S MIDSECTION. AT THE SURFACE...THE SYSTEM REMAINS NEARLY VERTICALLY STACKED WITH LOW PRESSURE ALSO ALIGNED OVER THE DAKOTAS...AND A SECONDARY LOW SITUATED SOUTH OF THE TROUGH AXIS ACROSS SOUTHEASTERN KANSAS. AS THE LOW PRESSURE SYSTEM CONTINUES TO SPIN...ALMOST NEARLY STATIONARY...THE MAIN COLD FRONTAL BOUNDARY HAS ALREADY SHIFTED THROUGH THE OUTLOOK AREA. HOWEVER...IT APPEARS A SECONDARY WEAK TROUGH AXIS WILL ALSO SHIFT THROUGH THE AREA OVERNIGHT TONIGHT. WITH THIS BOUNDARY...CONCERNS IN THE SHORT TERM WILL FOCUS MAINLY ON PRECIPITATION CHANCES AND COOLER HIGH TEMPERATURES TOMORROW. STARTING OFF THIS AFTERNOON...WATER VAPOR IMAGERY INDICATES THE PRESENCE OF A WEAK SHORT WAVE TROUGH SLIDING THROUGH EASTERN COLORADO SOUTH OF THE UPPER LEVEL LOW. AN AREA OF CUMULUS HAVE DEVELOPED ACROSS THE AREA...AND BEGUN TO SPREAD NORTHEAST AS SEEN ON VISIBLE SATELLITE. RADAR ALSO INDICATES AT LEAST SOME VERY LIGHT RETURNS ACROSS NORTHWEST AND NORTH CENTRAL KANSAS. WENT AHEAD AND PUT IN SLIGHT CHANCE POPS ACROSS NORTH CENTRAL KANSAS THROUGH THE AFTERNOON...AS BOTH THE HRRR AND NAM MODEL SEEM TO BE HANDLING THIS WELL. NOT EXPECTING MUCH MORE THAN A COUPLE SPRINKLES AND MAYBE A RUMBLE OF THUNDER. HEADING INTO THE OVERNIGHT HOURS...LATEST SATELLITE IMAGERY SHOWS THE DEVELOPMENT OF A CUMULUS FIELD ACROSS MUCH OF NORTHWESTERN NEBRASKA JUST BEHIND THE SECONDARY TROUGH AXIS. EXPECT THIS TROUGH AXIS TO SLIDE THROUGH THE OUTLOOK AREA ROUGHLY AROUND 6Z...WITH WEST WINDS SHIFTING TO THE NORTHWEST. CONTINUED SLIGHT POPS FOR THE NORTHERN HALF OF THE OUTLOOK AREA OVERNIGHT...AS BOTH THE NAM AND HRRR INDICATE AT LEAST SOME LIGHT SHOWERS TO PUSH THROUGH. THE UPPER LEVEL LOW WILL FINALLY BEGIN TO SHIFT EASTWARD BY SATURDAY...THUS DECREASING POPS FROM SOUTHWEST TO NORTHEAST THROUGHOUT THE DAY. INSTABILITY THROUGHOUT MUCH OF THE SHORT TERM PERIOD...REMAINS FAIRLY MINIMAL...WITH ONLY ABOUT 100 J/KG OR SO AT MOST. CONTINUED WITH MENTION OF ONLY LIGHT RAIN SHOWERS AS A RESULT...AND LEFT OUT MENTION OF THUNDER. REGARDING TEMPERATURES ON SATURDAY...BEHIND THIS SECONDARY TROUGH AXIS...COOLER AIR...WITH 850 MB TEMPERATURES ON THE ORDER OF 3 TO 4 DEGREES CELSIUS WILL SLIDE SOUTH INTO THE OUTLOOK AREA. THUS...COMBINED WITH MODEL GUIDANCE...CONTINUED WITH TEMPERATURES IN THE LOWER 60S ACROSS THE NORTH TO NEAR 70 IN NORTH CENTRAL KANSAS FOR SATURDAY. SATURDAY LOOKS TO BE SHAPING INTO A FAIRLY UNPLEASANT DAY...WITH MOSTLY CLOUDY SKIES AND COOLER TEMPERATURES. TO ADD TO THE MIX...STRONG NORTHWEST WINDS SUSTAINED NEAR 20 KTS CAN BE EXPECTED...AND WITH SOME MIXING WILL LEAD TO GUSTS NEAR 30 KTS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 319 PM CDT FRI MAY 31 2013 MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS AND TEMPERATURES. AN UPPER LEVEL SHORT WAVE RIDGE WILL MOVE ACROSS THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. DURING THIS TIME DRY CONDITIONS ARE EXPECTED. A SURFACE HIGH WILL SETTLE INTO THE AREA SATURDAY NIGHT AND KEEP WINDS LIGHT AND TEMPERATURES WILL DROP TO THE 40S. BY SUNDAY THE SURFACE HIGH WILL MOVE OFF TO THE EAST. WINDS WILL TURN TO THE SOUTH AND AS THE PRESSURE GRADIENT TIGHTENS...THE WINDS WILL INCREASE DURING THE DAY ON SUNDAY. TEMPERATURES WILL BE WARMER FOR SUNDAY AND SUNDAY NIGHT. FOR MONDAY THROUGH FRIDAY ANOTHER UPPER LEVEL LOW WILL WORK ITS WAY FROM THE PACIFIC NORTHWEST...THROUGH THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS. THIS IS A SIMILAR TRACK TO THE ONE FROM THE PAST WEEK. BY MONDAY THE UPPER LOW STARTS TO SEND THE FIRST SHORT WAVE INTO THE AREA AND BRINGS A CHANCE FOR THUNDERSTORMS. MODELS BRING SEVERAL SHORT WAVES THROUGH THE AREA DURING THE WEEK. THERE ARE SOME MINOR TIMING DIFFERENCES BETWEEN THE MODELS. THE CHANCE FOR THUNDERSTORMS CONTINUES DURING THE WORK WEEK AS THE UPPER LOW CONTINUES TO SEND SHORT WAVES INTO THE AREA. IT WILL NOT BE RAINING ALL OF THE TIME AND THERE MAY BE TIMES WHERE SOME LOCATIONS DO NOT HAVE ANY PRECIPITATION DURING SOME PERIODS... BUT THERE IS AT LEAST A SMALL CHANCE EVERY DAY. THE BEST CHANCES SHOULD BE DURING THE AFTERNOON AND INTO THE OVERNIGHT HOURS. SOME OF THE STORMS COULD BE SEVERE DURING THIS PERIOD. THE BEST CHANCE FOR SEVERE WILL BE TUESDAY AND TUESDAY NIGHT WHEN THE MUCAPE APPROACHES 2500 J/KG. THERE COULD BE SOME ISOLATED SEVERE AT OTHER TIMES. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1250 AM CDT SAT JUN 1 2013 WIND WILL REMAIN GUSTY FROM THE NORTHWEST FOR MOST OF THE FORECAST AS STRATUS MOVES IN BEHIND A COLD FRONT PASSAGE AND HEALTHY HEIGHT RISES. EXPECT CIRRUS TO MOVE IN DURING THE EARLY MORNING SATURDAY AND STICK AROUND FOR MOST OF THE DAY. ANY SHOWERS LATE TONIGHT INTO SATURDAY SHOULD REMAIN MAINLY NORTH OF THE TERMINAL. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...SALTZMAN LONG TERM...JCB AVIATION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 321 PM CDT FRI MAY 31 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 012030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 321 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE ARE MULTIPLE CHANCES FOR THUNDERSTORMS MONDAY THROUGH THURSDAY. SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE GREATEST POTENTIAL AND COVERAGE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451750, 451751, 451752, 451753, 451754, 451755, 452654, 452655, 452656, 452657, 452659, 452660, 452661, 454056, 454057, 454058, 454059, 454060, 454062, 454063, 454065, 454067, 454071, 454072.